Kansas, 2017

Flash Flood and Hail in Kansas, July 15, 2017

July 15, 2017 · NWS GLD · 2 events in 2 counties and zones

During the afternoon a thunderstorm south of Halford produced hail up to quarter size. Later in the afternoon heavy rainfall from slow moving thunderstorms produced flash flooding over Highway 25 near the Wichita and Logan County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a thunderstorm south of Halford produced hail up to quarter size. Later in the afternoon heavy rainfall from slow moving thunderstorms produced flash flooding over Highway 25 near the Wichita and Logan County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 2:02 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 15, 2:02 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sat Jul 15 2017

.SHORT TERM...(This afternoon through Sunday)
Issued at 202 PM MDT Sat Jul 15 2017

Mid level upper low continues to linger over eastern Colorado,
with deep plume of moisture overriding our CWA. Thunderstorm
coverage has continued to increase early this afternoon, and there
has been one report of severe hail near the NE state line with
one of the stronger cells.

High resolution guidance continues to favor increasing coverage
through the rest of the afternoon then decreasing coverage near
sunset. With a tendency for slow moving clusters along narrow
regions of mid level vorticity it is hard to zero in on overall
coverage, so I have continued to hedge towards high "chance". I
could see increasing coverage for some locations, but I will wait
in until we have a better handle on short range trends. With mid
level circulation and moist plume lingering I would expect at
least a few showers or weaker thunderstorms overnight tonight and
Sunday morning. Coverage should increase midday Sunday, with
increase in lapse rates due to daytime heating and models support
this trend.

Regarding severe potential: Meso analysis from RAP indicates axis
of 2500-3000 J/KG ML CAPE is in place over the northeast 2/3 of
our CWA, with very weak shear and slow 0-6km winds. PWATs are
shown to be anomalously high with values in excess of 1.5" across
our KS counties. Considering antecedent conditions isolated severe
hail and localized flash flooding would be the main concerns.
RAP/NAM show downward trend in CAPE, and a decreased severe threat
after sunset. We could see a repeat Sunday afternoon, with
similar conditions over at least part of our CWA.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM MDT Sat Jul 15 2017

Sunday night-Tuesday: Weak closed upper level low meanders across
the area through Monday morning. This, combined with surface
troughing and abundant 700mb moisture, will bring chances of rain
and thunderstorms to southeastern portions of the CWA. Will carry
slight chances of storms on Monday and Tuesday afternoons due to
residual moisture and troughing. Temperatures will warm through the
period.

Wednesday-Thursday: Upper level ridging dominates the weather
through the period. Today's 12Z runs of the GFS and ECMWF are in
better agreement on temps than yesterday's.  Temperatures will be
well above normal with some areas at or above 100 degrees for highs
both days.

Friday-Saturday: Models are not in good agreement for this period,
so have low confidence in this portion of the forecast. Ridge
progresses off to the east, putting the area in more of a zonal
flow pattern aloft. Could see some showers/storms by Saturday.
Temperatures appear to remain above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1126 AM MDT Sat Jul 15 2017

For KGLD...Showers and thunderstorms will begin to form in and
around KGLD going through the afternoon. Primary concern will be
20Z-23Z when thunderstorms could produce some lowered
visibilities due to heavy rain. Storms should wane after sundown
and be out of the area by midnight. VFR conditions expected
through the period.

For KMCK...VFR conditions will prevail through the period. Dry
conditions with a few passing clouds continuing through the
overnight. Winds stay light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Jul 15, 2:04 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
204 PM MDT Sat Jul 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
204 PM MDT Sat Jul 15 2017 /304 PM CDT Sat Jul 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A very moist airmass will persist as an upper level system slowly
moves across the region from west to east today and tonight. Showers
and thunderstorms are possible, with the primary threat being
locally heavy rainfall which may cause flash flooding. A few
stronger storms may be capable of producing hail up to half dollar
size and strong winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Showers and thunderstorms will continue to be possible through
Sunday
night, with locally heavy rainfall the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
Reports of heavy rainfall or flooding would also be appreciated.

In the hours before

Local storm report, Jul 15, 1:28 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 S MAX                 40.01N 101.40W
07/15/2017  E1.25 INCH       DUNDY              NE   PUBLIC

            PUBLIC REPORTED QUARTER TO HALF DOLLAR SIZED HAIL.

&&

SME
Special weather statement, Jul 15, 2:08 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
208 PM MDT SAT JUL 15 2017

KSZ027-028-042-152045-
Wichita KS-Wallace KS-Logan KS-
208 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES UNTIL 245 PM
MDT/345 PM CDT/...

At 208 PM MDT/308 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Russell Springs, or 18 miles north
of Leoti, moving northwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Wichita...southeastern Wallace and southwestern Logan Counties.

LAT...LON 3866 10114 3858 10139 3883 10161 3897 10131
TIME...MOT...LOC 2008Z 150DEG 22KT 3874 10135

024
Special weather statement, Jul 15, 2:13 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM CDT SAT JUL 15 2017

KSZ002-152045-
Rawlins KS-
313 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS COUNTY UNTIL
345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of McDonald, or 12 miles southwest of Atwood, moving
west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3976 10104 3957 10111 3957 10136 3982 10132
TIME...MOT...LOC 2013Z 099DEG 6KT 3967 10119

024
Special weather statement, Jul 15, 2:28 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
228 PM MDT SAT JUL 15 2017

KSZ027-152100-
Wallace KS-
228 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE COUNTY UNTIL
300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wallace, or 10 miles northeast of Sharon Springs,
moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10183 3914 10160 3914 10150 3906 10148
      3895 10148 3888 10166
TIME...MOT...LOC 2027Z 154DEG 8KT 3899 10160

024
Special weather statement, Jul 15, 2:46 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT SAT JUL 15 2017

KSZ027-028-042-152115-
Wichita KS-Wallace KS-Logan KS-
246 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES UNTIL 315 PM
MDT/415 PM CDT/...

At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Leoti, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wichita...southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10155 3889 10125 3866 10124 3866 10154
TIME...MOT...LOC 2046Z 354DEG 5KT 3869 10141

024
Special weather statement, Jul 15, 3:05 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM CDT SAT JUL 15 2017

KSZ014-015-152130-
Sheridan KS-Thomas KS-
405 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 430 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles southwest of Hoxie, moving north at 15 mph. Another
strong thunderstorm was located about 5 miles southwest of Menlo,
also moving northeast at around 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Menlo, Angelus, Halford and Seguin.

This includes Interstate 70 in Kansas between mile markers 68 and 71.

LAT...LON 3918 10042 3917 10090 3940 10087 3941 10036
TIME...MOT...LOC 2104Z 193DEG 15KT 3929 10051

024

The radar

The Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Thomas

When
July 15, 3:25 PM CST
Where
Thomas County, 5.32 mi S of Halford
Measured
1 in hail
Reported by
Public
Coordinates
39.293, -100.866

Flash Flood, Wichita

When
July 15, 4:45 PM CST to 6:45 PM CST
Where
Wichita County, 10.84 mi NNE of St Theresa to 10.85 mi NNE of St Theresa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.699, -101.368

Water from Chalk Creek flooded Highway 25, reaching a maximum depth of a foot deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715872, 715871.